Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Swollen bottom lip, chapped. Taken Clindamycin previously. Have diarrhea

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
I have a swollen lip on the bottom right side(4 months) and now they are chapped. I had taken clindomicyn about 3 months ago and am still suffering from diarrhoea.(a few times a day)
Posted Sun, 23 Sep 2012 in Skin Hair and Nails
Answered by Dr. Mayank Bhargava 1 hour later
Thanks for posting your query.
Localized swollen lips may be due to viral infection. Bacterial infections are least likely at lips and allergic reaction generally involves whole labial area not localized areas.
Clindamycin is an antibiotic and used in bacterial condition.
Do you have pain and small fluid filled blisters at affected site?
You may have herpes labialis at affected lip site which is now resolving with scab formation.
Kindly send your picture of affected lip, if possible.
Continuous and persisting use of Clindamycin may cause antibiotic associated diarrhea.
Antibiotic-associated diarrhea (AAD) results from an imbalance in the colonic microbial flora caused by antibiotic therapy.
Microbial flora alteration changes carbohydrate metabolism with decreased short-chain fatty acid absorption and an osmotic diarrhea as a result.
Antibiotic therapy leading to diarrhea may also be due to overgrowth of potentially pathogenic organisms such as Clostridium difficile.
But in your case, possibility of Clostridium difficile appears to be low, as it is life-threatening condition.
You should consult with dermatologist and physician/ gastro-physician and should stop clindamycin immediately.
You should also go for following investigations: complete blood count, antibody teat for clostridium difficile, stool examination, ultrasound imaging, colonoscopy if needed.
If all investigations are normal, then you should take treatment of acute gastroenteritis on written prescription under guidance of treating doctor.
Put your query if you have.
Best regards,
Dr. Mayank Bhargava

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor